Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Baltimore/Washington

June 19, 2017Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2017, 1:10 PM EDT for Nelson County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 1:10 PM EDT (17:10 UTC)
Expired
Jun 19, 2017, 6:00 PM EDT
In force
5 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 1:15 PM EDTFLOOD2 Nnw Tyro, VAHIGH WATER ON ROADWAY ON CRABTREE FALLS HIGHWAY NEAR CAMPBELLS MOUNTAIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS51 KLWX 191710
FFWLWX
VAC125-192200-
/O.NEW.KLWX.FF.W.0010.170619T1710Z-170619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
110 PM EDT MON JUN 19 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Nelson County in central Virginia...

* Until 600 PM EDT

* At 108 PM EDT, Doppler radar indicated numerous showers and 
  thunderstorms in a persistent line moving into Nelson County, 
  especially from Roseland and Lovington southward. Up to one inch 
  of rain has already fallen. Additional rainfall amounts of two to 
  three inches are possible. Flash flooding is expected to begin 
  shortly as the heavy rain becomes persistent.

* Some locations that may experience flooding include...
  Shipman, Schuyler, Wintergreen, Nellysford, Arrington, Lovingston,
  Bryant, Tye River, Allens Creek, Roseland, Rockfish, Tyro, Buffalo
  Springs, Norwood, Greenfield, Five Forks, Jonesboro, Gladstone,
  Wingina and Elma.

This includes flood prone locations 
Route 602 at Green Creek...
Roseland Road and Virginia 56...
Route 617 near Buck Creek...
Davis Creek Lane near Davis Creek...
Cub Creek Road near Route 56...
and Route 56 near Campbells Creek Drive.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3755 7890 3768 7897 3770 7900 3772 7907
      3778 7907 3779 7911 3781 7914 3801 7882
      3776 7867 3774 7869 3772 7866 3773 7864
      3768 7864 3770 7869 3764 7872 3763 7882
      3760 7881 3758 7883 3756 7881 3754 7884

$$

JE
3 follow-up statements
502 
WGUS71 KLWX 191812
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
212 PM EDT MON JUN 19 2017

VAC125-192200-
/O.CON.KLWX.FF.W.0010.000000T0000Z-170619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson VA-
212 PM EDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
NELSON COUNTY...

At 211 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across southern Nelson County. One to two inches of rain has 
already fallen. Additional rainfall amounts of one to two inches are 
possible. Flash flooding is expected to begin shortly, if it has not 
already.

Some locations that will experience flooding include...
Shipman, Schuyler, Wintergreen, Nellysford, Arrington, Lovingston,
Bryant, Tye River, Allens Creek, Roseland, Rockfish, Tyro, Buffalo
Springs, Norwood, Greenfield, Five Forks, Jonesboro, Gladstone,
Wingina and Elma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3755 7890 3768 7897 3770 7900 3772 7907
      3778 7907 3799 7881 3776 7867 3774 7869
      3772 7866 3773 7864 3768 7864 3770 7869
      3764 7872 3763 7882 3760 7881 3758 7883
      3756 7881 3754 7884

$$

JE
651 
WGUS71 KLWX 191859
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
259 PM EDT MON JUN 19 2017

VAC125-192200-
/O.CON.KLWX.FF.W.0010.000000T0000Z-170619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson VA-
259 PM EDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHERN NELSON COUNTY...

At 258 PM EDT, Doppler radar indicated heavy rain earlier which 
produced around two inches of rain in southern Nelson County. There 
is currently a break in the rain, but more will move in from the 
west in the next hour or two, which could prolong or exacerbate the 
flash flood threat.

Some locations that will experience flooding include...
Shipman, Schuyler, Arrington, Lovingston, Tye River, Allens Creek,
Rockfish, Buffalo Springs, Norwood, Five Forks, Gladstone, Wingina,
Elma and Faber.

This includes flood prone locations 
Route 602 at Green Creek...
Roseland Road and Virginia 56...
and Route 617 near Buck Creek.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3755 7890 3768 7897 3770 7900 3790 7876
      3776 7867 3774 7869 3772 7866 3773 7864
      3768 7864 3770 7869 3764 7872 3763 7882
      3760 7881 3758 7883 3756 7881 3754 7884

$$

JE
772 
WGUS71 KLWX 192151
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
551 PM EDT MON JUN 19 2017

VAC125-192201-
/O.EXP.KLWX.FF.W.0010.000000T0000Z-170619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson VA-
551 PM EDT MON JUN 19 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN NELSON COUNTY WILL EXPIRE
AT 600 PM EDT...

The heavy rain has ended. Flash flooding is no longer expected. Be
alert for remaining standing water and continue to follow road
closures.

LAT...LON 3755 7890 3768 7897 3770 7900 3790 7876
      3776 7867 3774 7869 3772 7866 3773 7864
      3768 7864 3770 7869 3764 7872 3763 7882
      3760 7881 3758 7883 3756 7881 3754 7884

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:37 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 19, 10:37 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will cross the area this afternoon into the
evening with widespread showers and thunderstorms some with
damaging winds and heavy rainfall. Weak high pressure will
build over the area for the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a cold front has crossed the Ohio River into WV.
Showers stretch from central WV northwest to NY state. Lightning
activity has waned over WV, so the weather forecast was updated
to have just isolated thunder through noon.

This cold front will cross the area this afternoon (evening for
southern MD). A plume of precipitable water up to 2 inches is
ahead of this cold front with values increasing through the
afternoon. The progression of this front will increase through
the day as an upper trough approaches from the west. The LWX CWA
will be in the right entrance region of a jet streak to the
north, enhancing upper level difulence and maximizing rain
rates.

Limiting factors to flash flooding are dry antecedent
conditions of the past two weeks and relative fast
progression/movement of frontal zone and fcst individual storm
cell motion of around 35 kt. On the other hand, unidirectional
wind profiles indicate potential for training convection while
exceptionally high PWATS, very high 850 ThetaE values and K
indices will support intense rainfall rates capable of producing
2-4 inches of rain in a short period of time. A flash flood
watch remains where models and their respective ensemble means
show the highest rainfall totals along with the lowest flash
flood guidance (mainly urban areas).

The strengthening shear/wind fields and fast storm motion also
indicate potential for damaging winds and SPC has parts of the
area under an enhanced risk of severe wx. Will also note the
2 percent tornado and 5 percent hail threat as well. The cold
front will clear the area during the mid to late evening hours
with showers ending by midnight in most areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak high pressure will build over the area supporting dry
conditions and seasonable temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The end of the week will feature quasi-zonal flow aloft across the
eastern CONUS with the main jet stream to the north and subtropical
ridge to the south. Thursday is the favored day to be dry during the
extended period as weak ridging sits atop the area. It will likely
also be the warmest day of the period.

Two features will come into play for Friday into the weekend. First,
low pressure (possibly tropical in nature) will have moved into the
Gulf Coast states. There will also be low pressure near Hudson Bay,
with a cold front gradually sinking southward. Model spread is high
on the handling both of these features, though it looks like the
weather will become increasingly unsettled heading into the weekend
whether or not tropical moisture is pulled into the frontal zone.
The front will likely stall near the area Saturday before wavering
Sunday. A deeper upper level trough may approach by late Sunday.
With the clouds and precipitation around, diurnal ranges will become
muted, with low temperatures above normal and high temperatures
near or below normal through the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Widespread showers and t-storms this afternoon into early
evening with potential for damaging winds and heavy rainfall
with brief 2-4 hrs of IFR/LIFR conditions. VFR conditions
expected a few hrs after frontal passage tonight.

VFR conditions likely Thursday. Thunderstorm chances will begin to
increase on Friday.

&&

.MARINE...
Strong SW winds with gusts around 25 kt through this evening.
T-storms to likely require special marine warnings at some point
during the afternoon and evening. Winds diminish overnight
tonight. SCAs possible again Tue into Wed night.

Light winds with high pressure are expected Thursday. There is low
confidence on the pressure pattern heading into Friday, but there is
at least a chance of SCA conditions developing as early as Thursday
night. Thunderstorm chances will also increase on Friday.

&&

.HYDROLOGY...
A flash flood watch is in effect from 3 to 9pm for the Balt/Wash
metro areas. Southern MD is also expected to see heavy rainfall,
so localized flash flooding is possible there too.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for DCZ001.
MD...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for MDZ005-006-011-013-014-503>508.
VA...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
     evening for VAZ052>054-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
     531-535-536-538-539-542.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...BAJ/LFR
NEAR TERM...BAJ/LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...BAJ/ADS/LFR
MARINE...BAJ/ADS/LFR
HYDROLOGY...BAJ
Hazardous weather outlook, Jun 19, 12:54 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1254 PM EDT Mon Jun 19 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect until 8 pm. The main
threat is isolated to scattered damaging wind gusts. Isolated
tornadoes and locally large hail are also possible.

A flash flood watch is in effect from 3 PM until 9 PM for the
entire Baltimore and Washington metro areas. Thunderstorms will
be capable of producing intense rainfall in a short period of
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1254 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for the Shenandoah
Valley and west-central Maryland and east until 8 pm. The main
threat is isolated to scattered damaging wind gusts. Isolated
tornadoes and locally large hail are also possible.

There is a flash flood watch in effect for northeast Maryland from
3 PM until 9 PM. Thunderstorms will be capable of producing
intense rainfall in a short period of time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

Jackson

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:09 AM EDTFlash Flood WatchLWXArlington, Culpeper, Fairfax, Fauquier, Greene, Loudoun and 11 more14 hr
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningLWXLoudoun46 min
Jun 19, 1:49 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson29 min
Jun 19, 1:54 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Page, Rockingham51 min
Jun 19, 2:00 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Warren25 min
Jun 19, 2:07 PM EDTSevere Thunderstorm WarningLWXLoudoun38 min
Jun 19, 2:17 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Rappahannock43 min
Jun 19, 2:18 PM EDTAreal Flood WarningLWXAlbemarle, Greene, Madison, Page, Rockingham4 hr
Jun 19, 2:29 PM EDTSpecial Marine WarningLWX91 min
Jun 19, 2:37 PM EDTFlash Flood WarningLWXAlbemarle3 hr
Jun 19, 2:44 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison3 hr
Jun 19, 2:45 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fairfax, Fauquier, Loudoun, Prince William, Rappahannock and 3 more45 min
Jun 19, 2:50 PM EDTSpecial Marine WarningLWX115 min
Jun 19, 2:57 PM EDTSpecial Marine WarningLWX2 hr
Jun 19, 3:00 PM EDTSevere Thunderstorm WarningLWXLoudoun45 min
Jun 19, 3:19 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church41 min
Jun 19, 3:28 PM EDTSpecial Marine WarningLWX92 min
Jun 19, 4:08 PM EDTSpecial Marine WarningLWX2 hr
Jun 19, 4:13 PM EDTSpecial Marine WarningLWX2 hr
Jun 19, 4:55 PM EDTSpecial Marine WarningLWX65 min
Jun 19, 5:16 PM EDTSpecial Marine WarningLWX89 min
Jun 19, 5:58 PM EDTSpecial Marine WarningLWX92 min
Jun 19, 6:27 PM EDTSpecial Marine WarningLWX2 hr
Jun 19, 6:45 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.